Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 161, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 11, 2017, 12:19 AM CDT for McDonald County, Missouri. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2017, 12:19 AM CDT (05:19 UTC)
- Expired
- May 11, 2017, 1:15 AM CDT
- In force
- 56 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County McDonald County, MO
The radar
The Springfield radar (KSGF), 113 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 898 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1139 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.5
The text
As transmitted.
645 WUUS53 KSGF 110519 SVRSGF MOC119-110615- /O.NEW.KSGF.SV.W.0161.170511T0519Z-170511T0615Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Springfield MO 1219 AM CDT THU MAY 11 2017 The National Weather Service in Springfield has issued a * Severe Thunderstorm Warning for... McDonald County in southwestern Missouri... * Until 115 AM CDT * At 1219 AM CDT, severe thunderstorms were located along a line extending from near Honey Creek State Park to near Maysville to near Colcord, moving northeast at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Big Sugar Creek State Park... Anderson... Noel... Dodge... Goodman... South West City... Pineville... Lanagan... Cayuga... Powell... Tiff City... Rocky Comfort... PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3650 9462 3676 9462 3675 9407 3650 9407 TIME...MOT...LOC 0519Z 230DEG 40KT 3655 9474 3642 9464 3629 9468 HAIL...<.75IN WIND...60MPH $$ Wise
2 follow-up statements
284 WWUS53 KSGF 110541 SVSSGF Severe Weather Statement National Weather Service Springfield MO 1241 AM CDT THU MAY 11 2017 MOC119-110615- /O.CON.KSGF.SV.W.0161.000000T0000Z-170511T0615Z/ McDonald MO- 1241 AM CDT THU MAY 11 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR MCDONALD COUNTY... At 1241 AM CDT, severe thunderstorms were located along a line extending from near Anderson to near Pineville to near Gravette, moving northeast at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Big Sugar Creek State Park... Anderson... Noel... Goodman... Pineville... Lanagan... Powell... Rocky Comfort... PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3650 9451 3676 9459 3675 9407 3650 9407 TIME...MOT...LOC 0541Z 240DEG 42KT 3666 9448 3653 9438 3640 9442 HAIL...<.75IN WIND...60MPH $$ Wise
089
WWUS53 KSGF 110606
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
106 AM CDT THU MAY 11 2017
MOC119-110615-
/O.EXP.KSGF.SV.W.0161.000000T0000Z-170511T0615Z/
McDonald MO-
106 AM CDT THU MAY 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR MCDONALD COUNTY WILL EXPIRE AT
115 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire.
LAT...LON 3650 9451 3676 9459 3675 9407 3650 9407
TIME...MOT...LOC 0605Z 230DEG 40KT 3683 9423 3670 9413 3657 9417
$$
WiseWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 11:58 PM CDT, 21 minutes earlier.
Area forecast discussion, May 10, 11:58 PM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Springfield MO 1158 PM CDT Wed May 10 2017 .SHORT TERM...(This evening through Thursday) Issued at 236 PM CDT Wed May 10 2017 A moist and unstable airmass is in place across the area and this will aid in the development of additional showers and storms through Tonight. While the main synoptic front is located across Northern Missouri west into Northern Kansas, an effective front/trough is located further south from Central Missouri back into West Central Oklahoma. Impulses riding up from the south have contributed to pockets of storm development, most remaining just to our north and west thus far. Will be watching the evolution of storms across Southern and Central Oklahoma this afternoon and evening as they approach the area ahead of a lead impulse over the Red River Valley. The atmosphere is ripe for organized storms with 1500j/kg of ML cape along with 40-50kts of effective bulk shear. If storms can get organized then large hail and damaging winds will be possible. Locations along and north of Interstate 44 are most favored for this activity. Most model guidance thus far has struggled with the evolution of showers and storms and thus caution must be used with them. There is a signal that the heavier axis of showers and storms may be pushed further south into our area tonight vs locations to our north given a strong low level jet developing and interacting with this trough/effective boundary. While uncertainty in this scenario is high, it would have implications on our qpf amounts overnight and this will need to be monitored. A severe threat will exist for most of the night as the environment will not change much. Shear profiles will actually become more favorable for storms heading into the overnight hours. There will likely be ongoing showers and storms Thursday morning across the area and this will be key as to what it does with the true synoptic front. Models have the front along the Interstate 44 corridor Thursday afternoon. Forecast soundings off the GFS reveal a class splitting supercell profile with large hail being the most prominent threat. Mid level lapse rates will be steep and CAPE will be plentiful especially in the hail growth zone. Thinking that robust thunderstorm development is possible along the front in the afternoon with hail to the size of golfballs possible. There is a conditional threat for a tornado if storms can ride the front and increase effective helicities. This will be evaluated more closer to tomorrow. A Slight risk for severe storms is across most of the area for Thursday with locations along and south of Interstate 44 most likely to be affected. Lastly, with such a high moisture content and potential for training storms, there is a locally heavy rainfall signal across the area as well. Storm total rainfall amounts of 0.5 to 1.5 inches looks likely with some locations receiving 2 inches within the heavier storms. This could definently cause some localized flooding issues. Widespread flooding does not look likely at this time however depending on overnight storms then the flooding threat could be higher Thursday, this will be also be monitored closely. .LONG TERM...(Thursday Night through Wednesday) Issued at 236 PM CDT Wed May 10 2017 Ongoing thunderstorms Thursday night will eventually end during the morning hours Friday. Fantastic weather is expected for Saturday through Monday. An active pattern returns by the middle of next week with several systems potentially impacting the area under a west to southwest flow regime. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1152 PM CDT Wed May 10 2017 KSGF/KJLN/KBBG tafs: Scattered thunderstorms will move through the region at times. In the near term storms over sw MO and ne OK are expected to produce mvfr/maybe brief IFR conditions with heavier showers. A sfc front will veer winds to the nw and north late in the taf period with the potential for mvfr and ifr ceilings. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Burchfield LONG TERM...Burchfield AVIATION...DSA
Hazardous weather outlook, May 10, 8:38 PM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 838 PM CDT Wed May 10 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-120145- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 838 PM CDT Wed May 10 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Elevated Hail risk. Elevated Thunderstorm wind damage risk. Limited Flooding risk. Elevated Lightning risk. DISCUSSION... Numerous showers and scattered thunderstorms will occur overnight. The overall risk for severe storms has become lower somewhat, but isolated strong to severe storms with one inch hail and wind gusts of 60 mph will still be possible. Short term guidance indicates that the overall activity will shift farther to the southeast overnight into the I-44 corridor and counties just to the south. Training storms may produce small areas of excessive rain and flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A greater coverage of thunderstorms is expected area wide Thursday into Thursday evening as a cold front moves into the area. Strong to severe thunderstorms are possible with large hail to the size of golf balls and damaging winds to 60 mph being the main threats. If thunderstorms can remain on the front then a tornado threat would exist. Locally heavy rainfall will also be possible with these storms. Total rainfall amounts up to an inch and a half are likely with a few two inch amounts possible. This could result in localized flooding issues through Thursday night. .SPOTTER INFORMATION STATEMENT... Activation is becoming less likely, but spotters should continue to monitor local conditions. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf DSA
In the hours before
Special weather statement, May 11, 12:09 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Springfield MO
1209 AM CDT THU MAY 11 2017
MOZ090-094-110600-
Greene MO-Lawrence MO-
1209 AM CDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAWRENCE AND GREENE
COUNTIES UNTIL 100 AM CDT...
At 1209 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ash Grove, or 9 miles northwest of Republic, moving northeast at 40
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Northern Springfield... Willard...
Strafford... Ash Grove...
Fair Grove... Brookline...
Halltown... Sacville...
Glidewell... Ebenezer...
Bassville... Bois D'arc...
Cave Springs...
This includes Interstate 44 between mile markers 57 and 68, and
between mile markers 70 and 87.
LAT...LON 3727 9371 3729 9367 3728 9363 3731 9363
3742 9340 3741 9308 3728 9308 3711 9361
TIME...MOT...LOC 0509Z 243DEG 34KT 3723 9358
WiseThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 12:09 AM CDT | Special Weather Statement | SGF | Greene | 51 min |
| May 11, 12:22 AM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 53 min |
| May 11, 12:33 AM CDT | Special Weather Statement | SGF | Dallas | 42 min |
| May 11, 1:05 AM CDT | Special Weather Statement | SGF | Barry, Dade, Lawrence | 40 min |
| May 11, 8:53 AM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 28 min |
| May 11, 9:32 AM CDT | Special Weather Statement | SGF | Newton | 43 min |
| May 11, 10:11 AM CDT | Special Weather Statement | SGF | Newton | 49 min |
| May 11, 10:17 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 28 min |
| May 11, 10:46 AM CDT | Flash Flood Watch | SGF | Barry, Barton, Christian, Dade, Dallas, Dent and 17 more | 13 hr |
| May 11, 11:06 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Lawrence, Stone | 39 min |
| May 11, 12:13 PM CDT | Special Weather Statement | SGF | Christian | 32 min |
| May 11, 12:19 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Webster | 26 min |
| May 11, 2:14 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 46 min |
| May 11, 2:57 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 21 min |
| May 11, 3:06 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 24 min |
| May 11, 3:08 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 52 min |
| May 11, 3:09 PM CDT | Flash Flood Warning | SGF | Newton | 6 hr |
| May 11, 3:28 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 47 min |
| May 11, 3:31 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence, Newton | 44 min |
| May 11, 3:54 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Taney | 51 min |
| May 11, 3:58 PM CDT | Flash Flood Warning | SGF | Barry, Lawrence | 6 hr |
| May 11, 4:11 PM CDT | Tornado Warning | SGF | Christian, Greene, Lawrence | 49 min |
| May 11, 4:26 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Webster, Wright | 45 min |
| May 11, 4:27 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Stone | 63 min |
| May 11, 4:30 PM CDT | Tornado Warning | SGF | Christian, Greene, Stone | 32 min |
| May 11, 4:38 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 52 min |
| May 11, 5:21 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Greene, Webster, Wright | 54 min |
| May 11, 5:41 PM CDT | Areal Flood Advisory | SGF | Christian, Greene, Stone | 3 hr |
| May 11, 6:09 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 41 min |
| May 11, 6:20 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon | 55 min |
| May 11, 6:40 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 44 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.